Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 58, NWS Tucson, AZ

August 4, 2017Cochise County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 4, 2017, 4:18 PM MST for Cochise County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 4:18 PM MST (23:18 UTC)
Expired
Aug 4, 2017, 7:15 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Cochise County, AZ

The radar

The Tucson radar (KEMX), 126 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 11.3 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 524 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
524 J/kg
Mixed-layer CIN
-150 J/kg
Mixed-layer LCL
1571 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
-12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

857 
WGUS55 KTWC 042318
FFWTWC
AZC003-050215-
/O.NEW.KTWC.FF.W.0058.170804T2318Z-170805T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
418 PM MST FRI AUG 4 2017

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  East central Cochise County in southeastern Arizona...

* Until 715 PM MST

* At 417 PM MST, Doppler radar and automated rain gauges indicated 
  thunderstorms producing heavy rain across the Chiricahua 
  Mountains. Up to two inches of rain have already fallen. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Rucker Canyon and Portal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3198 10911 3164 10915 3166 10954 3198 10958

$$

LEINS
2 follow-up statements
993 
WGUS75 KTWC 050126
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
626 PM MST FRI AUG 4 2017

AZC003-050215-
/O.CON.KTWC.FF.W.0058.000000T0000Z-170805T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
626 PM MST FRI AUG 4 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM MST FOR
EAST CENTRAL COCHISE COUNTY...

At 625 PM MST, rain has ended across the Chiricahua Mountains. 
However, runoff from earlier storms will likely continue and washes 
are likely running.

Normally dry washes and low water crossings may be inundated in the
following locations...
Rucker Canyon and Portal. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of washes
and streams, country roads, farmland, and other low lying spots.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3198 10911 3164 10915 3166 10954 3198 10958

$$

LEINS
349 
WGUS75 KTWC 050206
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
706 PM MST FRI AUG 4 2017

AZC003-050215-
/O.EXP.KTWC.FF.W.0058.000000T0000Z-170805T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cochise-
706 PM MST FRI AUG 4 2017

...THE FLASH FLOOD WARNING FOR EAST CENTRAL COCHISE COUNTY WILL
EXPIRE AT 715 PM MST...

The heavy rain has ended. Please continue to heed any remaining road 
closures.

LAT...LON 3198 10911 3164 10915 3166 10954 3198 10958

$$

LEINS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 2:30 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM MST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
230 PM MST Fri Aug 4 2017

.SYNOPSIS...Another chance of showers and thunderstorms across
the area through this evening, but a drying trend will begin to
limit coverage over the weekend. By Sunday and Monday, only a few
thunderstorms near eastern mountains can be anticipated. These
conditions will continue through next week, with daytime
temperatures increasing as the drier weather becomes established.
Moisture will gradually return along with an upswing in
thunderstorms and subsequently cooler afternoon temperatures by next
weekend.

&&

.DISCUSSION...The shower and thunderstorm activity has been rather
limited this afternoon so far as a drier westerly flow was
developing. The drier air was evident in the mid and upper level
water vapor imagery, and models showed more drying the next few days
as a deeper westerly flow evolves. This will result in limited
thunderstorm activity, especially compared to the past week or so,
through next week. The drier weather pattern will also result in
warmer afternoon temperatures with projected highs for Tucson around
102 Tuesday or Wednesday. Models were in good agreement that enough
moisture will gradually return by next weekend for a day-to-day
upswing in rainfall chances. The return in moisture and
thunderstorms will translate to cooler daytime temperatures as well.

&&

.AVIATION...Valid thru 06/00Z.
SCT-BKN clouds at 8k-12k ft AGL with isolated to scattered TSRA/SHRA
through late this evening. Brief MFR conditions and strong outflow
winds that may exceed 40 kts with TSRA, otherwise VFR and SFC wind
generally less than 12 kts. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Fire weather concerns are low. The daily cycle of
showers and thunderstorms will persist across much of the area
through Saturday. A drying trend will then take place Sunday through
part of next week, which will result in greatly reduced thunderstorm
coverage. Monsoonal moisture will return late next week for an
increase in showers and thunderstorms once again. Outside of gusty
thunderstorm winds, expect 20-foot winds to remain below 15 mph and
follow typical upslope/down valley diurnal patterns.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 4, 10:50 AM MST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1050 AM MST FRI AUG 04 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     3 WNW TUCSON            32.26N 110.98W
08/03/2017                   PIMA               AZ   BROADCAST MEDIA

            DELAYED REPORT...TWO TREES DOWN JUST WEST OF GLENN AND
            ORACLE. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER TWC1700058

KD
Special weather statement, Aug 4, 12:58 PM MST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
1258 PM MST FRI AUG 4 2017

AZZ509-511-042030-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
1258 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAHAM COUNTY UNTIL
130 PM MST...

At 1257 PM MST, Doppler radar was tracking a strong thunderstorm 25
miles west of Safford, moving east at 10 mph. Another strong storm
was near Klondyke.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Klondyke.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3281 11043 3310 11012 3294 10994 3270 11012
TIME...MOT...LOC 1957Z 284DEG 9KT 3291 11012

KD
Special weather statement, Aug 4, 1:35 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Tucson AZ
135 PM MST FRI AUG 4 2017

AZZ509-511-042100-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
135 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL
200 PM MST...

At 135 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles southeast of San Carlos Reservoir over the Santa Teresa
Mountains, moving north at 5 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly remote areas of west central
Graham County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3293 11035 3313 11037 3315 11015 3290 11012
TIME...MOT...LOC 2035Z 183DEG 7KT 3301 11024

KD
Special weather statement, Aug 4, 1:47 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
147 PM MST FRI AUG 4 2017

AZZ507-513-042115-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
147 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY
UNTIL 215 PM MST...

At 146 PM MST, Doppler radar was tracking a strong thunderstorm just
north of Tombstone, or 20 miles northeast of Sierra Vista.
this storm was nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Rural Cochise county just north of Tombstone.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3173 10998 3172 11016 3186 11016 3187 11001
TIME...MOT...LOC 2046Z 246DEG 2KT 3178 11006

KD
Special weather statement, Aug 4, 1:58 PM MST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
158 PM MST FRI AUG 4 2017

AZZ509-511-042130-
Upper Gila River and Aravaipa Valleys including
Clifton/Safford-Galiuro and Pinaleno Mountains including Mount
Graham-
158 PM MST FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GRAHAM COUNTY UNTIL
230 PM MST...

At 158 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles southeast of San Carlos Reservoir, or 30 miles east of
Christmas, moving northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Calva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3298 11018 3303 11035 3325 11028 3318 11011
TIME...MOT...LOC 2058Z 202DEG 12KT 3310 11022

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 5:13 PM MSTSpecial Weather StatementTWCPima47 min
Aug 3, 5:46 PM MSTAreal Flood AdvisoryTWCPima, Pinal119 min
Aug 3, 5:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 3, 6:00 PM MSTSpecial Weather StatementTWC30 min
Aug 3, 6:19 PM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 3, 6:21 PM MSTSpecial Weather StatementTWCPinal54 min
Aug 3, 7:29 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 4, 12:58 PM MSTSpecial Weather StatementTWCGraham32 min
Aug 4, 1:35 PM MSTSpecial Weather StatementTWCGraham25 min
Aug 4, 1:47 PM MSTSpecial Weather StatementTWCCochise28 min
Aug 4, 1:58 PM MSTSpecial Weather StatementTWCGraham32 min
Aug 4, 2:12 PM MSTAreal Flood AdvisoryTWCGraham3 hr

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.